Format

Send to

Choose Destination
J Emerg Med. 1994 Mar-Apr;12(2):171-7.

Colchicine poisoning.

Author information

1
Department of Emergency Medicine, Wilford Hall USAF Medical Center, Lackland AFB, Texas.

Abstract

Colchicine poisoning is an unusual but serious form of drug intoxication. Although relatively uncommon, colchicine poisoning may produce life-threatening systemic effects that must be recognized and treated by the emergency physician. This alkaloid found in Colchicum autumnale is used primarily in the treatment of gout. In toxic doses it produces nausea and vomiting, and bone marrow suppression often leading to sepsis, hypocalcemia, adult respiratory distress syndrome, and direct cardiotoxic effects. Treatment requires early recognition and supportive care including fluid and electrolyte replacement and occasionally blood component replacement therapy. Recent experiments using colchicine-specific antibodies have demonstrated beneficial effects on colchicine intoxication.

PMID:
8207152
DOI:
10.1016/0736-4679(94)90695-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center